The Community Drug Strategy for the City of Greater Sudbury has received confirmation that tranq/non-opioid ‘xylazine’ has been found locally in Sudbury and districts. You may be exposed to xylazine when using other substances.
What is xylazine?
Xylazine is an animal tranquilizer. It is not intended for human use and when consumed in combination with other drugs, increases the risk of overdose.
- Xylazine can lower heart rate, blood pressure, and breathing. Repeated exposure may lead to severe abscesses or wounds in areas other than injection sites.
- Both opioids and stimulants can be ‘cut’ or contaminated with xylazine.
- As a non-opioid, naloxone will not work to reverse the effects of xylazine. However, if you suspect an overdose, it is recommended that you administer naloxone as it will combat the effects of any opioid consumed.
- Fentanyl test strips will not detect the presence of xylazine
- Combining xylazine with opioids, benzos (benzodiazepines), or alcohol can depress vital functions, increasing the risk of overdose and death.
When the body is unable to handle the effects of substances, an overdose may occur and can be fatal. A person might pass out or stop breathing. Do not use substances alone to ensure an immediate response in the event of an emergency.
Prevent overdoses to save lives:
- Avoid mixing drugs, including prescribed, over the counter, and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- Use caution when using substances: start with a lower dose than you usually would.
- If you have not used in a while, start with a lower dose. Your tolerance may be reduced.
- When using substances, consider the following options:
- Avoid using drugs when you are alone.
- Carry a naloxone kit. Know how to use it.
- Call 911 if you suspect an overdose.
Overdose symptoms include:
- the person can’t be woken up
- choking, gurgling, or snoring sounds
- slow, weak, or no breathing
- drowsiness or difficulty staying awake
- slow heart rate, irregular heart rate, or no heartbeat
How to respond to an overdose:
- Call 911 to get medical help and keep monitoring breathing.
- GIVE NALOXONE. It will do no harm and will work to temporarily reverse opioid poisoning if opioids are present.
- If not breathing, give rescue breaths.
- Give chest compressions. Push hard, push fast.
- If the person is breathing on their own, place them on their side.
- Stay until help arrives. Overdose symptoms may come back.
These steps are especially important as xylazine decreases breathing and the effects can last for 8 to 72 hours.
Where to get naloxone?
Naloxone kits are available at the Health Center (8am – 4:30pm), at the outreach building (22 Bebonang Street, 4pm – 12am) and at the Shelter (44 tikmeg road 10:30pm- 4:30pm).
Or, visit www.ontario.ca/page/get-naloxone-kits-free.
Be cautious if using drugs and please distribute this information widely to help save lives.